Alert archive / Montana / Tornado Warnings in 2011
Tornado Warning 9, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 29, 2011, 7:38 PM MDT for Roosevelt County, Sheridan County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 7:38 PM MDT (01:38 UTC)
- Expired
- Jul 29, 2011, 8:00 PM MDT
- In force
- 22 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Roosevelt County, MT, Sheridan County, MT
The radar
The Glasgow radar (KGGW), 171 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 5:02 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3184 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
761 WFUS55 KGGW 300138 TORGGW MTC085-091-300200- /O.NEW.KGGW.TO.W.0009.110730T0138Z-110730T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 738 PM MDT FRI JUL 29 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA... * UNTIL 800 PM MDT/900 PM CDT/. * AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FROID...OR 14 MILES NORTH OF CULBERTSON...MOVING EAST AT 30 MPH. SPOTTERS HAVE ALSO REPORTED FREQUENT FUNNEL AND WALL CLOUDS. * LOCATIONS IN THE WARNING INCLUDE... BAINVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING/MIDNIGHT CDT SATURDAY MORNING/ FOR NORTHEAST MONTANA. && LAT...LON 4821 10450 4845 10452 4848 10404 4806 10404 TIME...MOT...LOC 0137Z 270DEG 24KT 4834 10440 $$ GAH WEATHER.GOV/GLASGOW
2 follow-up statements
359 WWUS55 KGGW 300148 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 748 PM MDT FRI JUL 29 2011 MTC085-091-300200- /O.CON.KGGW.TO.W.0009.000000T0000Z-110730T0200Z/ SHERIDAN-ROOSEVELT- 748 PM MDT FRI JUL 29 2011 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM CDT/ FOR SOUTHEASTERN ROOSEVELT AND SOUTHEASTERN SHERIDAN COUNTIES... AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EASTERN ROOSEVELT COUNTY...OR 16 MILES NORTHEAST OF CULBERTSON...AND MOVING EAST AT 30 MPH. THE TORNADO WILL REMAIN OVER RURAL AREAS OF SHERIDAN AND ROOSEVELT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING/MIDNIGHT CDT SATURDAY MORNING/ FOR NORTHEAST MONTANA. && LAT...LON 4819 10433 4840 10437 4848 10404 4806 10404 TIME...MOT...LOC 0147Z 270DEG 24KT 4834 10430 $$ GAH WEATHER.GOV/GLASGOW
810 WWUS55 KGGW 300158 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 758 PM MDT FRI JUL 29 2011 MTC085-091-300207- /O.EXP.KGGW.TO.W.0009.000000T0000Z-110730T0200Z/ SHERIDAN-ROOSEVELT- 758 PM MDT FRI JUL 29 2011 ...THE TORNADO WARNING FOR SOUTHEASTERN ROOSEVELT AND SOUTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 800 PM MDT/900 PM CDT/... AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ROOSEVELT COUNTY...OR ABOUT 19 MILES NORTHEAST OF CULBERTSON...MOVING TO THE EAST AT 30 MPH. THIS THUNDERSTORM HAS WEAKENED AND NO LONGER APPEARS TORNADIC...SO THE WARNING WAS ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING/MIDNIGHT CDT SATURDAY MORNING/ FOR NORTHEAST MONTANA. LAT...LON 4819 10433 4840 10437 4848 10404 4806 10404 TIME...MOT...LOC 0157Z 270DEG 24KT 4834 10420 $$ GAH WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:54 PM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 29, 2:54 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 254 PM MDT FRI JUL 29 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN ALBERTA IS MOVING EASTWARD AND WILL CROSS SASKATCHEWAN LATER THIS EVENING. A WEAK COLD FRONT WILL MOVE ACROSS EASTERN MONTANA AHEAD OF THIS SHORTWAVE TROUGH. THE FRONT WILL HAVE VERY LITTLE MOISTURE TO WORK WITH AT FIRST...BUT WILL ENCOUNTER INCREASING MOISTURE WAS IT APPROACHES THE NORTH DAKOTA BORDER. CAPE VALUES OF BETWEEN 1500 AND 2500 J/KG ALONG WITH LI'S CLOSE TO -6*C SHOW PLENTY OF INSTABILITY AHEAD OF THE FRONT IN EASTERN MONTANA. EXPECT THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT ACROSS EASTERN MONTANA MOSTLY CLOSE TO THE NORTH DAKOTA BORDER. SOME OF THESE STORMS MAY BECOME SEVERE THIS EVENING AS THEY MOVE FROM EASTERN MONTANA INTO NORTH DAKOTA. DRIER AIR WILL STREAM INTO MONTANA ON SATURDAY WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER TEMPERATURES. UPPER RIDGE WILL MOVE ACROSS EASTERN MONTANA SUNDAY MORNING WITH TEMPERATURES RISING INTO THE 90S IN MOST AREAS. THE RIDGE IS EXPECTED TO MOVE INTO THE DAKOTAS IN THE AFTERNOON. THIS WILL TURN THE FLOW ALOFT TO THE SOUTHWEST AND BRING A SHORTWAVE TOWARDS THE AREA WITH A SURFACE TROUGH. AIR MASS IS EXPECTED TO BECOME UNSTABLE IN THE AFTERNOON ALLOWING FOR THE POSSIBILITY OF A FEW THUNDERSTORMS IF A FORECASTED MID LEVEL CAP CAN BE OVERCOME. WILL MENTION A SLIGHT CHANCE FOR NOW. FORRESTER/RSMITH .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... ADJUSTED SOME POPS FOR SUNDAY NIGHT AND MONDAY A BIT. MONDAY LOOKS DRY FOR MOST OF THE CWA AS ATMOSPHERE STABILIZES BEHIND A DISTURBANCE THAT PASSES THROUGH SUNDAY NIGHT. THE 12Z ECMWF CONTINUES TO SHOW THINGS A BIT SLOWER/WETTER THAN THE GFS...BUT SIDED MORE WITH THE GFS. REST OF FORECAST LOOKED GOOD. JAMBA PREVIOUS DISCUSSION... NE MT WILL REMAIN ON THE NORTHERN EDGE OF THAT LARGE AND SPRAWLING HIGH PRESSURE ALOFT THAT COVERS MUCH OF THE U.S. THE CENTER OF THIS HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS STATES. THIS WILL PREVENT ANY MAJOR HEAT WAVES...ALTHOUGH TEMPS WILL BE VERY WARM TO HOT AT TIMES...IN WHAT IS NORMALLY THE WARMEST TIME OF THE YEAR. WEAK SHORTWAVES ALOFT IN WSW AROUND THIS HIGH PRESSURE WILL CONTINUE TO AFFECT OUR AREA...OFTEN FOCUSING ON SURFACE FEATURES. MODELS NOT HANDLING THESE TOO WELL...BUT BEST CHANCE OF THUNDERSTORMS WILL BE IN THE SUN NIGHT THRU MON NIGHT PERIOD...AND AGAIN TUE NIGHT. THERE IS LIKELY TO BE SUBTROPICAL MOISTURE INPUT INTO THESE...SOME ENTRAINMENT FROM GULF OF MEXICO TROPICAL STORM DON (NOT RELATED). THINK MODELS LOOK A LITTLE DRY EARLY ON. AFTER TUE NIGHT...SHORTWAVES LOOK VAGUE AT BEST...WITHOUT MUCH MODEL AGREEMENT TO GO ON. UPPER FLOW BECOMES MORE WESTERLY TOO...SO WILL GO MAINLY WITH 10 PCT OR SO POPS. SIMONSEN && .AVIATION... LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS IN EASTERN SECTIONS OF THE FORECAST AREA MAY BRING CEILINGS DOWN TO 4K FT BROKEN...WITH IFR VISIBILITIES FOR A SHORT TIME IN BRIEFLY HEAVY RAINFALL AND GUSTY WINDS. THESE COULD IMPACT TAF SITES GDV AND SDY...AND A FEW COULD BE SEVERE AS WELL...WITH LARGE HAIL AND UP TO 60 MPH WINDS. CLEAR SKIES WITH A LIGHT EAST WIND RETURN TO THE AIRPORTS SATURDAY. SIMONSEN/JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 29, 6:21 AM MDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 621 AM MDT FRI JUL 29 2011 MTZ018>020-023>027-062-301100- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 621 AM MDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 29, 6:10 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
610 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 N VIDA 47.90N 105.49W
07/29/2011 E1.75 INCH MCCONE MT PUBLIC
ESTIMATED GOLFBALL SIZED HAIL.
&&
RMORGANLocal storm report, Jul 29, 6:15 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 7 ENE VIDA 47.87N 105.36W
07/29/2011 E1.00 INCH MCCONE MT TRAINED SPOTTER
ESTIMATED 1 INCH HAIL.
0612 PM HAIL 7 ENE VIDA 47.87N 105.36W
07/29/2011 E1.00 INCH MCCONE MT TRAINED SPOTTER
ESTIMATED 1 INCH HAIL.
&&
RMORGANLocal storm report, Jul 29, 6:22 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
622 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 5 N VIDA 47.90N 105.49W
07/29/2011 E2.50 INCH MCCONE MT PUBLIC
ESTIMATED 2 1/2 INCH HAIL.
&&
RMORGANLocal storm report, Jul 29, 6:29 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
629 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 16 N BROCKTON 48.38N 104.93W
07/29/2011 E1.00 INCH ROOSEVELT MT TRAINED SPOTTER
ESTIMATED 1 INCH HAIL.
&&
RMORGANLocal storm report, Jul 29, 6:52 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL FROID 48.33N 104.50W
07/29/2011 E1.50 INCH ROOSEVELT MT PUBLIC
HAIL LASTED FOR AROUND 15 MINUTES AND COVERED THE GROUND.
&&
STEVENTLocal storm report, Jul 29, 6:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
654 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 12 SE BREDETTE 48.40N 105.08W
07/29/2011 E1.00 INCH ROOSEVELT MT TRAINED SPOTTER
ESTIMATED 1 INCH HAIL.
&&
RMORGANThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:07 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 53 min |
| Jul 29, 6:26 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland | 34 min |
| Jul 29, 6:51 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 54 min |
| Jul 29, 6:57 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland | 33 min |
| Jul 29, 7:17 PM MDT | Tornado Warning | GGW | Roosevelt, Sheridan | 28 min |
| Jul 29, 7:29 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 31 min |
| Jul 29, 7:33 PM MDT | Tornado Warning | GGW | Dawson, Richland | 27 min |
| Jul 29, 7:54 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 66 min |
| Jul 29, 7:56 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 19 min |
| Jul 29, 8:11 PM MDT | Tornado Warning | GGW | Richland | 34 min |
| Jul 29, 8:41 PM MDT | Tornado Warning | GGW | Richland, Wibaux | 34 min |
| Jul 29, 8:58 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Wibaux | 52 min |
Nearby
Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.